New Mexico, 2003

Damaging Wind in New Mexico, July 14, 2003

July 14, 2003 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 14, 11:57 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 11:57 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1257 PM MDT MON JUL 14 2003

SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO SUPPRESS MOST THUNDERSTORM ACTIVITY
FOR THE NEXT COUPLE OF DAYS.  ISOLATED MOUNTAIN THUNDERSTORMS REMAIN
POSSIBLE.  BY MIDWEEK...THE HIGH WILL SHIFT FURTHER NORTH...ALLOWING
ADDITIONAL MOISTURE INTO THE REGION FOR AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE LATTER PART OF THE WEEK AND INTO
NEXT WEEKEND.  DAYTIME HIGH TEMPERATURES WILL GRADUALLY COOL TOWARD
SEASONAL NORMALS BY THE WEEKEND.

DISCUSSION...
WEATHER PATTERN OVER THE FORECAST AREA REMAINS UNDER THE STRONG
INFLUENCE HIGH PRESSURE CENTERED OVER THE FOUR CORNERS AREA.   STABLE
CONDITIONS FROM THE HIGH AND A DRY AIR MASS AT LOWER LEVELS OF THE
ATMOSPHERE WILL SUPPRESS THUNDERSTORM DEVELOPMENT FOR ALL BUT  THE
MOUNTAINS.   SATELLITE IMAGERY INDICATED A BAND OF MID LEVEL MOISTURE
MOVING THROUGH THE FORECAST AREA EARLIER TODAY BUT HAS LARGELY
DROPPED SOUTH OF ELP...THOUGH SOME PART OF IT REMAINS OVER THE
BOOTHEEL.   ISOLATED EVENING THUNDERSTORMS REMAIN POSSIBLE OVER THE
MOUNTAINS AND PORTIONS OF SOUTHWEST NEW MEXICO TONIGHT.  CHANCES FOR
THUNDERSTORMS IMPROVE SLIGHT FOR TUESDAY AFTERNOON AND EVENING AS AN
UPPER LEVEL IMPULSE ROTATES AROUND THE HIGH OVER THE FORECAST AREA.
AVAILABLE MOISTURE REMAINS LIMITED SO WILL KEEP MENTION OF
THUNDERSTORMS TO SLIGHT CHANCE.

PATTERN WILL CHANGE EARLY WEDNESDAY AS THE CENTER OF THE HIGH SHIFTS
NORTH AND EAST OF FOUR CORNERS.  THIS SHOULD ALLOW SOUTHEASTERLY FLOW
OVER THE REGION THAT WILL BRING IN ADDITIONAL MOISTURE FROM THE EAST
AND GRADUALLY INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE
REMAINDER OF THE WEEK.  FOR THE WEEKEND AND THE BEGINNING OF NEXT
WEEK SOUTHEASTERLY FLOW WILL CONTINUE BRING IN MOISTURE FOR IMPROVED
CHANCE OF PRECIPITATION.  INCREASING CLOUDS AND MOISTURE SHOULD FORCE
DAYTIME TEMPERATURES TO GRADUALLY DROP BACK TO SEASONAL NORMALS BY
WEEKS END.

PRELIMINARY NUMBERS...

EL PASO               UU 074/100 072/098 072 00001
ALAMOGORDO            UU 071/100 069/098 069 00101
LAS CRUCES            UU 070/101 068/099 068 00001
CLOUDCROFT            BB 051/076 049/074 049 12121
TRUTH OR CONSEQUENCES UU 070/100 068/098 068 10101
SILVER CITY           BB 066/094 064/092 064 12111
DEMING                UU 069/101 067/099 067 10001
LORDSBURG             UU 069/100 067/098 067 10101
SIERRA BLANCA         UU 069/096 067/094 067 00001

.ELP...NONE

04
Hazardous weather outlook, Jul 14, 9:20 AM MST, 6 hours 40 minutes before
NMZ022>025-030>032-TXZ055-056-142215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1020 AM MDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS
PRODUCING GUSTY WINDS WILL FORM OVER THE HIGHER MOUNTAINS THIS
AFTERNOON AND A FEW MAY DRIFT OVER THE LOWLANDS. REDUCED VISIBILITIES
FROM BLOWING DUST MAY OCCUR OVER LOWLAND DESERTS IN THE VICINITY OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS WILL
OCCUR AGAIN TOMORROW WITH INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

LUNDEEN

In the hours before

Special weather statement, Jul 14, 3:46 PM MST, 14 minutes before
NMZ022-030-150045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
446 PM MDT MON JUL 14 2003

...THUNDERSTORM OUTFLOWS WITH BLOWING DUST WILL AFFECT INTERSTATE 10 IN
SOUTHWESTERN NEW MEXICO LATE THIS AFTERNOON...

AT 445 PM MDT...THUNDERSTORMS WERE MOVING TOWARD LORDSBURG FROM THE
NORTHEAST. AS IN PREVIOUS DAYS...THOUGH THE OUTLFOW WINDS PRODUCED BY
THESE STORMS ARE NOT VERY STRONG...THE DUST IN THE AREA IS SO EASILY
LIFTED THAT ZERO VISIBILITES CAN RESULT FROM ONLY A 25 TO 30 MPH WIND.
MOTORISTS ON INTERSTATE 10 FROM EXTREME SOUTHERN GRANT COUNTY WEST TO
THE ARIZONA LINE SHOULD BE ON THE ALERT FOR SUDDEN DROPS IN VISIBILTY
DUE TO BLOWING DUST. THE STORMS SHOULD BE OUT OF THE AREA BY 7 PM.

The radar

The El Paso radar (KEPZ), 175 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 14, 4:00 PM MST
Where
Grant County, 2 mi E of Silver City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.767, -108.233

A strong dry microburst blew over a storage shed and ripped off a metal awning. The debris from the awning caused damage to several vehicles at two nearby automobile dealerships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334197.